For two years I’ve had burning and throbbing feet and hands but none of my doctors has an answer. What might be the cause?
Margaret Saxby, by email.
Burning sensations affecting the feet are typically due to nerve damage in the legs, known as peripheral neuropathy. Occasionally this can affect the hands and arms as well.
There are many possible causes, though typically it’s a complication of type 2 diabetes, as high blood sugar levels can lead to nerve damage.
Heavy alcohol consumption, exposure to toxins and vitamin B deficiency may also cause nerve damage.
But as you’ve had these sensations for so long, I presume your GP has excluded all of these.
Burning sensations affecting the feet are typically due to nerve damage in the legs, known as peripheral neuropathy. Occasionally this can affect the hands and arms as well. A file photo is used above
My suggestion is that it could be due to the medications you mention in your longer letter — especially high blood pressure pills.
While one of the drugs you take, ramipril, is in fact given to improve neuropathy symptoms in those with diabetes (it’s thought to help by reducing inflammation), another of your pills, hydralazine, is reported to cause numbness, tingling and flushing in some people — although why is a mystery. This, however, rarely happens with those taking a 25 mg dose as you do, more commonly affecting those taking 400 mg.
Nevertheless, it is possibly the cause of your symptoms, although it would not be a reason to discontinue the treatment.
Doxazosin, another of your blood pressure treatments, can also cause burning, itching, numbness and tingling of the extremities. Once again, this is a rare side effect.
In my view, the balance of probability is that your symptoms are due to one of these drugs or possibly a combination of the two. It could be worth discussing this with your doctor and also checking that you were screened for type 2 diabetes and vitamin B12 deficiency. I hope this helps.
I’ve been suffering with up to seven mouth ulcers at a time. They started just after I had my second Pfizer jab in April last year. I cannot see any reason for these mouth ulcers other than the jab. I have refused the booster.
Mrs D Betts, Bognor Regis.
I understand the temptation to link your Covid immunisations to the mouth ulcers that followed — however, there is no hard proof of any such link.
There were a handful of individual stories about this, published as one-off case studies in medical journals, including one from May 2021, of a 34-year-old woman who developed mouth ulcers two days after her first Pfizer jab.
The difficulty is the need to distinguish between coincidence and proof beyond doubt.
Mouth ulcers can be acutely painful, but usually heal in one or two weeks.
Some people have recurrent ulcers which can be so frequent as to almost be continuous and it seems that you are in that category. Medically, this is known as recurrent aphthous stomatitis (RAS).
The exact cause of RAS is unknown, but it often runs in families, suggesting a genetic link.
I understand the temptation to link your Covid immunisations to the mouth ulcers that followed — however, there is no hard proof of any such link
However, trauma (for example damage from using a toothbrush), hormonal changes (both around a woman’s period and menopause) and stress are possible mouth ulcer triggers.
Mouth ulcers are also a symptom of conditions such as coeliac disease (an autoimmune disorder caused by a reaction to gluten, the protein in wheat) and inflammatory bowel disease such as ulcerative colitis or Crohn’s disease. These conditions are disorders of the immune system, and whether the immune manipulation that occurs with Covid vaccinations is also a trigger, we cannot say.
But when I asked colleagues who are experts in this area, none has seen any obvious link between vaccinations and ulcers.
I would urge you to reconsider your refusal of the booster as mouth ulcers, although unpleasant, are still preferable to Covid.
Write to Dr Scurr
Write to Dr Scurr at Good Health, Daily Mail, 2 Derry Street, London W8 5TT or email [email protected] — include your contact details. Dr Scurr cannot enter into personal correspondence. Replies should be taken in a general context and always consult your own GP with any health worries.
In my view: Compassionate care has drained away
I’d like to think that my medical career has been grounded in giving patients compassionate, individual and focused care.
But would I have the same focus if I was doing my medical training now? I say this following more revelations about the true state of the health service, in the review of obstetric services at the Shrewsbury and Telford Hospital NHS Trust.
I find it difficult to comprehend the mix of failings and incompetence that led to the deaths of more than 200 babies and nine mothers there.
In the 1970s, I spent a year as a resident obstetric assistant — there were three consultants, each present every day.
Every woman in labour had a midwife in attendance. The discipline was so strict that failure to record blood loss in a red pen in the patient’s file would result in a reprimand.
What changed? Many things, but it can basically be summed up in one word: management.
The triumph of management — with doctors, nurses and midwives becoming mere cogs in a larger machine — has led to compassion being replaced by box-ticking and indifference, and our NHS is all the worse for it.